Too much Tylenol can be deadly

Tom Jackson
Nov 5, 2013

 

Tylenol is a fine, effective painkiller — if taken in moderate doses.

But if you follow the common American habit of taking more pain pills than the label tells you to, you could be taking your life in your hands. Tylenol is very dangerous if you take even a little bit more than the label advises, according to this ProPublica investigative story. The story reported that in 2010, 321 people died from acetaminophen poisoning, with more than half of those deaths apparently accidental.

Excerpt:

The FDA sets the maximum recommended daily dose of acetaminophen at 4 grams, or eight extra strength acetaminophen tablets. That maximum applies to both over-the-counter and prescription drugs with acetaminophen.
 
Taken over several days, as little as 25 percent above the maximum daily dose – or just two additional extra strength pills a day – has been reported to cause liver damage, according to the agency. Taken all at once, a little less than four times the maximum daily dose can cause death. A comparable figure doesn't exist for ibuprofen, because so few people have died from overdosing on that drug.
 
If Tylenol is your favorite painkiller, keep taking it. But pay attention to the fact that "use only as directed" is not an empty phrase.